12. Antiepileptic Drug Adverse Effects

What to Watch Out for

  1. John W. Miller MD, PhD Director, UW Regional Epilepsy Center, Professor of Neurology and Neurological Surgery3 and
  2. Howard P. Goodkin MD, PhD The Shure Professor of Neurology and Pediatrics, Director, Division of Pediatric Neurology4
  1. Jacquelyn L. Bainbridge1 and
  2. Caleb Y. Oh2

Published Online: 10 JAN 2014

DOI: 10.1002/9781118456989.ch12

Epilepsy

Epilepsy

How to Cite

Bainbridge, J. L. and Oh, C. Y. (2014) Antiepileptic Drug Adverse Effects, in Epilepsy (eds J. W. Miller and H. P. Goodkin), John Wiley & Sons, Oxford. doi: 10.1002/9781118456989.ch12

Editor Information

  1. 3

    University of Washington, Seattle, WA, USA

  2. 4

    Department of Neurology, University of Virginia, Charlottesville, VA, USA

Author Information

  1. 1

    Departments of Clinical Pharmacy and Neurology, University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences and School of Medicine, Anschutz Medical Campus, Aurora, CO, USA

  2. 2

    Department of Clinical Pharmacy, University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Anschutz Medical Campus, Aurora, CO, USA

Publication History

  1. Published Online: 10 JAN 2014
  2. Published Print: 14 FEB 2014

ISBN Information

Print ISBN: 9781118456941

Online ISBN: 9781118456989

SEARCH

Keywords:

  • side effects;
  • idiosyncratic;
  • teratogenicity;
  • pregnancy;
  • dose-related;
  • elderly

Summary

Adverse effects of antiepileptic drugs (AEDs) are frequent and rarely life-threatening. This chapter reviews common predictable reversible adverse effects and idiosyncratic adverse reactions associated with AEDs. Familiarity with these adverse effects is essential when managing epilepsy, as they influence medication selection and often lead to changes in regimen and dosing. It is important to realize that adverse events are a potential source of morbidity and diminished quality of life. The patient should be educated regarding the potential adverse effects of their medications and laboratory monitoring performed when appropriate.